Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 12, NWS Memphis, TN

March 20, 2020Crockett County, Dyer County, Gibson County, Tennessee

NWS Memphis, TN issued this tornado warning at Mar 20, 2020, 2:30 AM CDT for Crockett County, Dyer County, Gibson County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 2:30 AM CDT (07:30 UTC)
Expired
Mar 20, 2020, 3:00 AM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Crockett County, TN, Dyer County, TN, Gibson County, TN

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 9:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

758 
WFUS54 KMEG 200730
TORMEG
TNC033-045-053-200800-
/O.NEW.KMEG.TO.W.0012.200320T0730Z-200320T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
230 AM CDT Fri Mar 20 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Crockett County in western Tennessee...
  Southeastern Dyer County in western Tennessee...
  Central Gibson County in western Tennessee...

* Until 300 AM CDT.
    
* At 230 AM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located 7 miles northeast of Chestnut
  Bluff, or 11 miles southeast of Dyersburg, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Humboldt, Milan, Trenton, Dyer, Bradford, Friendship, Gibson,
  Tuckers Corner, Hawkinsville, Grizzard, Gibson Wells, Cades, New
  Enterprise, Bonicord, Central, Currie, Brazil, Vaughns Grove, Maury
  Junction and Barrons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3609 8879 3585 8876 3587 8934 3595 8937
      3612 8881
TIME...MOT...LOC 0730Z 254DEG 46KT 3593 8923 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KRF
2 follow-up statements
386 
WWUS54 KMEG 200747
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
247 AM CDT Fri Mar 20 2020

TNC033-045-200756-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-200320T0800Z/
Crockett TN-Dyer TN-
247 AM CDT Fri Mar 20 2020

...THE TORNADO WARNING FOR NORTHWESTERN CROCKETT AND SOUTHEASTERN
DYER COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CDT for western
Tennessee.

LAT...LON 3608 8879 3592 8877 3596 8911 3602 8913
      3611 8884
TIME...MOT...LOC 0746Z 254DEG 46KT 3599 8898 

$$

TNC053-200800-
/O.CON.KMEG.TO.W.0012.000000T0000Z-200320T0800Z/
Gibson TN-
247 AM CDT Fri Mar 20 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR CENTRAL
GIBSON COUNTY...
    
At 246 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Trenton, moving east at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Milan, Trenton, Dyer, Bradford, Laneview, Tuckers Corner, Grizzard,
Cades, Central, Currie, Mount Orange, Vaughns Grove, Barrons Corner,
Georgetown and Moores Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3608 8879 3592 8877 3596 8911 3602 8913
      3611 8884
TIME...MOT...LOC 0746Z 254DEG 46KT 3599 8898 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KRF
252 
WWUS54 KMEG 200753
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
253 AM CDT Fri Mar 20 2020

TNC053-200803-
/O.EXP.KMEG.TO.W.0012.000000T0000Z-200320T0800Z/
Gibson TN-
253 AM CDT Fri Mar 20 2020

...THE TORNADO WARNING FOR CENTRAL GIBSON COUNTY WILL EXPIRE AT 300
AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 AM CDT for western
Tennessee.

LAT...LON 3608 8879 3592 8877 3596 8911 3602 8913
      3611 8884
TIME...MOT...LOC 0753Z 254DEG 46KT 3601 8889 

$$

KRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 19, 11:55 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 19, 11:55 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1155 PM CDT Thu Mar 19 2020

.UPDATE...

Updated for the 06Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 606 PM CDT Thu Mar 19 2020/

UPDATE...Evening Update.

SHORT TERM MESOSCALE DISCUSSION...

Still no indication of rapid development of storms across the
Midsouth. The line of strong to severe thunderstorms storms it
still over 150 miles from the Midsouth, and moving at less than 25
mph. Thermodynamic energy should diminish this evening, but
dynamic energy will only increase as a 115kt upper level jet and
a 45 to 50 kt LLJ shifts over the area and strengthens slightly.
Wind fields should become a bit more unidirectional with time
resulting in the development of a line with bowing segments, and
less favorable conditions for discrete supercells/tornadoes.

30

PREV DISCUSSION... /issued 221 PM CDT Thu Mar 19 2020/

SHORT TERM...(Tonight)...

Skies remain mostly cloudy with a few light rain showers starting to
develop over portions of eastern Arkansas. Current temperature
readings are in the 70s with dewpoints in the 60s. Strong southerly
winds remain elevated with gusts ranging 25-30kts observed early
this afternoon. The latest surface analysis places a surface low in
eastern Colorado with a cold front extending south through West
Oklahoma and Central Texas and a warm front extending across the
northern Plains towards the Ohio Valley. The Mid-South currently
sits within a broad potent warm sector. Storms are already beginning
to fire up across extreme West Arkansas and Southern Missouri. With
extensive cloud cover limiting destabilization any storms that occur
this afternoon will be more isolated compared to what is expected
after 00Z. However, given the broad warm sector and strong southerly
flow, any breaks in the cloud cover could lead to storm development
later this afternoon. CAMs still remain somewhat inconsistent
regarding the onset timing of convection ahead of the approaching
cold front. Overall, the initialization of convection within the CWA
will occur by 03Z and continue through the early morning hours on
Friday. Given, a favorable moist unstable atmosphere and strong deep
layer shear any storms that do develop have the potential to be
strong or severe and are capable of producing strong damaging
winds/wind gusts, hail, and tornadoes. The best upper level forcing
appears to be across Northeast Arkansas and the Missouri Bootheel.
Despite this, areas generally along and north of I-40 have the
possibility of seeing strong to severe storms tonight and early
tomorrow morning. Convection is expected to weaken as it pushes east
well ahead of the cold front. As such, overnight lows will remain in
the 60s.

17

LONG TERM...(Friday through Thursday)...
The pattern remains conducive for rainfall.  With the upper ridge
retrograding from Florida into Mexico and then back again weather
systems tracking westward out of the mean trough along the Pacific
Coast are producing a steady stream of moisture and rain-making
systems into our area.

As such, look for precipitation events of varying degrees of
intensity every 1-2 days through the forecast period.  This
necessitates at least some small POPs in almost every forecast
period.  First, we focus on the slow moving front on Friday.  At the
start of the period showers are expected to be ongoing with further
development along the front. Another reinforcing front, the real
harbinger of cooler and drier air, will move though by saturday
morning.  This front will need to be watch for the potential for
strong storms as NAM MLCAPES rise to near 2K J/KG around midday
Friday. Limiting factors include the absence of strong dynamics
as the upper level features have long moved into the Great Lakes
Region.

After a respite from rainfall Saturday another system races through
on Sunday spreading isentropically induced rainfall.  It'll be a
chilly rain as the polar airmass remains at the surface.  By Tuesday
yet another system spreads rainfall across the region keeping wet
weather through mid-week.  Temperatures will emerge from cool
readings this weekend reaching spring-time 70s by Tuesday and the
rest of the forecast period.

 Belles

&&

.AVIATION...
06Z TAF cycle

VFR conditions will not last much longer as low clouds along with
showers and thunderstorm begin to slowly move into the Mid-
South. Rain will still be over portions of northeast Mississippi
by the end of the forecast period. Ceilings will improve on Friday
before another round of low clouds return to the region by Friday
evening. Winds will be mainly from the south at 10 to 15 knots
with higher gusts. Winds will shift to the north Friday evening.
Some low level wind shear is possible during the overnight hours.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 19, 4:09 AM CDT, 22 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
409 AM CDT Thu Mar 19 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
409 AM CDT Thu Mar 19 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms may occur tonight, especially along and
west of the Mississippi River. Damaging winds, tornadoes, and hail
will be the main threats. Heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

KRM

In the hours before

Special weather statement, Mar 19, 11:12 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 PM CDT Thu Mar 19 2020

ARZ009-018-200445-
Greene AR-Clay AR-
1112 PM CDT Thu Mar 19 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...

At 1111 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near O'Kean, or near Pocahontas, moving northeast
at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Greene and Clay Counties should monitor this
storm closely.

LAT...LON 3650 9016 3644 9013 3643 9015 3642 9014
      3612 9077 3615 9075 3615 9081 3629 9081
      3630 9079 3628 9078 3628 9075 3641 9075
      3641 9077 3642 9076 3643 9078 3650 9077
TIME...MOT...LOC 0411Z 239DEG 49KT 3625 9085

SGW
Special weather statement, Mar 19, 11:48 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 PM CDT Thu Mar 19 2020

ARZ009-MOZ113-200515-
Clay AR-Dunklin MO-
1148 PM CDT Thu Mar 19 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Central Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 1147 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near McDougal, or 9 miles northwest of Rector,
moving northeast at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Clay and northeastern Dunklin Counties should
monitor this storm closely.

LAT...LON 3663 8996 3654 8995 3644 8996 3626 9038
      3626 9050 3637 9058 3650 9041 3650 9022
      3652 9022 3654 9021 3655 9019 3657 9018
      3659 9019 3663 9015
TIME...MOT...LOC 0447Z 239DEG 49KT 3634 9043

SGW
Special weather statement, Mar 20, 12:02 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
1202 AM CDT Fri Mar 20 2020

ARZ018-026-027-200545-
Poinsett AR-Greene AR-Craighead AR-
1202 AM CDT Fri Mar 20 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Southeastern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 1201 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Weiner, or 15 miles northwest of Harrisburg,
moving northeast at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Poinsett...southeastern Greene and Craighead
Counties should monitor this storm closely.

LAT...LON 3587 9103 3589 9100 3588 9087 3595 9086
      3617 9035 3610 9030 3600 9038 3599 9029
      3582 9029 3547 9102 3554 9104
TIME...MOT...LOC 0501Z 239DEG 49KT 3568 9096

SGW
Special weather statement, Mar 20, 12:45 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1245 AM CDT Fri Mar 20 2020

ARZ018-026>028-MOZ113-200630-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
1245 AM CDT Fri Mar 20 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...

Central Poinsett County in eastern Arkansas...
Southeastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Harrisburg, moving
northeast at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Poinsett...southeastern Greene...eastern
Craighead...northwestern Mississippi and southwestern Dunklin
Counties should monitor this storm closely.

LAT...LON 3612 9031 3583 8997 3544 9076 3544 9080
      3562 9095
TIME...MOT...LOC 0544Z 235DEG 49KT 3557 9075

SGW
Special weather statement, Mar 20, 1:47 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
147 AM CDT Fri Mar 20 2020

ARZ028-MOZ115-TNZ001-002-019-048-051-200715-
Mississippi AR-Pemiscot MO-Lake TN-Crockett TN-Lauderdale TN-
Obion TN-Dyer TN-
147 AM CDT Fri Mar 20 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Southeastern Lake County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...

At 147 AM CDT...a strong thunderstorm producing winds in excess of 40
mph was located near Heloise, or 12 miles southeast of Steele, moving
northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southeastern Pemiscot...
southeastern Lake...northwestern Crockett...northeastern
Lauderdale...southwestern Obion and Dyer Counties should monitor this
storm closely.

LAT...LON 3632 8941 3602 8918 3601 8920 3596 8914
      3593 8913 3576 8998 3607 8988
TIME...MOT...LOC 0647Z 244DEG 47KT 3598 8967

KRF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:05 PM CDTRiver Flood WarningMEGLake23 days
Mar 20, 1:47 AM CDTSpecial Weather StatementMEGDyer28 min
Mar 20, 2:00 AM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Lake, Obion30 min
Mar 20, 3:09 AM CDTSpecial Weather StatementMEGHenry36 min
Mar 20, 1:00 PM CDTAreal Flood AdvisoryMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy5 hr

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.